General Question

Jeruba's avatar

Can meds that are expected to make you drowsy cause insomnia?

Asked by Jeruba (47498points) August 15th, 2010

Once again I am baffled by the effects of taking a medication that I thought and expected would make me drowsy. I’m taking it for pain, not for sleep (I normally have no difficulty getting to sleep), and taking it at night, so being drowsy is fine. Lying awake for one to three hours after taking it is not fine. I’m in a bind because I can’t sleep with the pain either.

This particular medication is Tylenol 3. I’ve looked up the side effects, and insomnia is not one of them. But this is the only change in my routine, and I am normally a somniac.

Question: Is there a way to tell whether a particular medication contains an ingredient that is supposed to offset drowsiness? I remember experiencing this effect before, with cough medicine containing codeine, and lying awake half the night with it.

Observing members: 0 Composing members: 0

14 Answers

lillycoyote's avatar

How long have you been taking it? I know codeine can have different side effects in different people. My dad took it when he had a hernia operation and it actually made him hallucinate. He had been so healthy his entire life that he had never taken any kind of opiate at all and iturned out that he was extremely sensitive to it. It can also cause other types of side effects that might keep someone awake, like constipation, that might keep a person awake. But, you are right to think about the other ingredients. You are most likely taking a generic of Tylenol 3 and the fillers in those could be something you are sensitive to.

Cruiser's avatar

Tylenol 3 has codeine and codeine always made me restless. I stopped taking it just for that very reason. Made me way too edgy. I did much better on Vicodin and not expert as to the differences but the Vicodins were much better for me overall.

Flavio's avatar

Tylenol #3 has 30mg of codeine. It is possible to get insomnia from codeine. You should probably stop taking it at night and go back to the doc who prescribed to get an alternative.

Jeruba's avatar

It was prescribed some while back, more than a year, and it helped with this chronic pain then but knocked me out so bad that I had a terrible time getting up for work. Now, retired, and with the pain up over my threshold for ability to sleep, I tried it again starting about 3 weeks ago, thinking it wouldn’t matter if I was dopey in the morning. Instead it is (or something is) keeping me awake—even though it’s also reducing the pain just enough to let me rest otherwise. I can’t understand why it would seem to act differently now.

That doc isn’t around any more and I’d have to start all over.

I don’t want to mess around with anything like Vicodin that could get me hooked.

Other things like Hydrocodone and Ultracet that were prescribed before, when the pain was only a 7 or 8 (and now it’s an 8.5—I can sleep on an 8 but not an 8.5), just barely took the edge off. That’s how we ended up with Tylenol 3, through trial and error.

The fact that you can get insomnia from codeine is probably my answer. Dammit. Thank you for the information, @Flavio. Are you a medical professional? Thanks, too, @all, for accounts of pertinent experiences.

chyna's avatar

I’m allergic to codeine. It makes me break out in hives and makes me hyper.

jazmina88's avatar

Hydrocodone is generic for vicodin. Ultracet never worked for me.
some drugs make me edgy and awake.

try tylenol pm til you get back to your dr.

I am not addicted to vicodin. I usually only take a half of any pain medication. Enough to make the pain an underlying current. and not daily.

Try pain patches – lidocaine. you can use 3 at a time…..
this hot weather is doing bad things for my pain, and use heat then ice.
massage….and stretch.

Response moderated (Off-Topic)
augustlan's avatar

The short answer is yes, but it’s weird that you didn’t have this reaction before. Are you taking any other meds now that you weren’t then? Maybe they’re interacting.

Drugs that knock other people out cold often either have no effect on me or have the opposite effect on me. Nyquil may as well be speed, and I can walk around fully functional on a heavy dose of Morphine (and still be in pain, damn it.) But I’ve always been this way. I just chalk it up to my being weird.

Jeruba's avatar

I wonder if this has anything do do with my suspicion that my mother was an alien from another planet.

Flavio's avatar

@Jeruba
Yes, I am a doctor. If you are feeling so much pain so that you cannot sleep, it is wise to go see a doc, even if not the one you saw before. Bring up with her your concerns about addiction to the opiate meds. Be sure to tell her of your substance use/abuse history in the past, if any. There HAS to be a way for you to control your pain in a way that minimizes your risk for addiction.

Jeruba's avatar

Thanks, @Flavio. I don’t have any history of substance abuse. I did have prescription meds once as a teenager that caused three weeks of withdrawal symptoms when I stopped, and that was nasty, but I’m not at more than a normal risk for addiction. I just don’t want to take any chances with things that cause so many people to run into trouble; the horror stories are terrible.

I suppose I’ll have to see someone. I’m just so discouraged. I spent a year and a half of regular treatments with a spine specialist, cycling through one measure after another (including Lidocaine patches, which reduced it only about 10%—not enough to be worth the nuisance of using them) with no appreciable effects, only stopping short of surgery. I gave up and decided to live with it and manage it myself. In July the pain escalated past the point I can manage.

Part of what I worry about is if reducing the pain is a bad thing because then I’m not dealing with the cause and maybe even making the condition worse by doing things my body is telling me not to do. I just don’t know what’s the wisest course, and the doctor I really trusted (my primary, not the spine doctor) has moved his practice far out of the area.

Flavio's avatar

@Jeruba
I understand the concern of using pain as an indicator of things you should do or not do, but if the pain is preventing you from sleeping, then you are dealing with something more than a pulled muscle or such. It seems that you have been through a lot with this pain. If the pain is due to a problem in the spinal chord (vs. muscle, bone, or other soft tissue), consider one of the older anti-depressants. It’s a class call tricyclics and for a few people they seem to have a good effect on pain. It is not known why or who would benefit. These are not addictive. Similary, a drug that developers hoped would be a good anti-epileptic called gabapentin is good for pain in a few people (it’s not a good anti-epileptic and it only works for pain in some people).

Consider also “pain holidays” where you take pain medications for a few days in the week to get respite.

All in all, you ought to see a doc. It’s important you find someone you connect with because pain is a condition that really brings our vulnerabilities to the fore.

Jeruba's avatar

@Flavio, I am taking great comfort from this thought:

    There HAS to be a way for you to control your pain

Just the assertion that there must be some alternative to putting up with it is heartening. I had pretty much come to the conclusion that there was nothing to be done and that it’s simply up to me to endure it.

I’d never thought of pain holidays. That’s really worth a try. Functioning at a lower level for one or two days a week (maybe not having the brains to do editorial work, for instance) would be a decent tradeoff for functioning better on the other days.

melonylstanton's avatar

Hydrocodone and codeine keep my wide awake… I’ve taken heroin before.(not alot) it gave me energy and kept me awake .. but now percocet (oxycodone) and Oxycontin I can sleep on that.. morphine I had alot of when I was in the hospital after surgery thru iv .. and I was wide awake and kinda tripping. Had me hateful.. I was mad for no reason and all I wanted to do was clean .. they took me off asap when my nurse came in and I was cussing them out cause I had bled on my sheets and I was up taking them all off yelling for new ones so I could make my bed.. excitable and irritated where the terms they used. But crazy bitch was more like it.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther